Alert archive / Kansas / Tornado Warnings in 2025
Tornado Warning 1, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 18, 2025, 5:51 PM CDT for Osborne County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2025, 5:51 PM CDT (22:51 UTC)
- Expired
- May 18, 2025, 6:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Osborne County, KS
The radar
The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
471
WFUS53 KGID 182251
TORGID
KSC141-182315-
/O.NEW.KGID.TO.W.0001.250518T2251Z-250518T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
551 PM CDT Sun May 18 2025
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Central Osborne County in north central Kansas...
* Until 615 PM CDT.
* At 551 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Natoma, or 24 miles northeast of
Emmeram, moving northeast at 55 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Osborne around 605 PM CDT.
Portis around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3922 9903 3957 9889 3957 9852 3915 9882
TIME...MOT...LOC 2251Z 204DEG 48KT 3926 9889
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Stump2 follow-up statements
533
WWUS53 KGID 182305
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
605 PM CDT Sun May 18 2025
KSC141-182315-
/O.CON.KGID.TO.W.0001.000000T0000Z-250518T2315Z/
Osborne KS-
605 PM CDT Sun May 18 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHERN
OSBORNE COUNTY...
At 604 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Osborne, or 35 miles southeast of Phillipsburg,
moving northeast at 55 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Osborne and Portis around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 9852 3927 9874 3932 9899 3957 9889
TIME...MOT...LOC 2304Z 204DEG 48KT 3943 9879
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Stump591 WWUS53 KGID 182318 SVSGID Severe Weather Statement National Weather Service Hastings NE 618 PM CDT Sun May 18 2025 KSC141-182327- /O.EXP.KGID.TO.W.0001.000000T0000Z-250518T2315Z/ Osborne KS- 618 PM CDT Sun May 18 2025 ...THE TORNADO WARNING FOR NORTHERN OSBORNE COUNTY HAS EXPIRED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Kansas. Remember, a Severe Thunderstorm Warning still remains in effect for northern parts of Osborne county. && LAT...LON 3957 9852 3927 9874 3932 9899 3957 9889 TIME...MOT...LOC 2317Z 204DEG 48KT 3959 9870 $$ Stump
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 18, 3:58 PM CDT, 1 hour 53 minutes earlier. Its key messages:
- A couple waves of thunderstorms are expected this evening into the overnight hours. Some of these storms may have Large Hail, Damaging Winds and a tornado possible.
- Thunderstorms are expected to develop Monday afternoon along/near Highway 281. These storms could be severe as well.
- Cooler Tuesday and Tuesday night. Then warming to near climatic normals for late May.
Area forecast discussion, May 18, 3:58 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Hastings NE 358 PM CDT Sun May 18 2025 .KEY MESSAGES... - A couple waves of thunderstorms are expected this evening into the overnight hours. Some of these storms may have Large Hail, Damaging Winds and a tornado possible. - Thunderstorms are expected to develop Monday afternoon along/near Highway 281. These storms could be severe as well. - Cooler Tuesday and Tuesday night. Then warming to near climatic normals for late May. && .DISCUSSION... Issued at 358 PM CDT Sun May 18 2025 The primary focus today has been on this evening and overnight thunderstorm/severe forecast. The models have been steady today, showing more coverage across south central Nebraska and north central Kansas, than yesterdays runs. The CAM guidance indicates the potential for a couple of rounds or waves of thunderstorms this evening and overnight. The first round will develop in the next hour or two, and arching across much of the forecast area, and moving from southwest to northeast with time. These storms could be severe as warm moist air continues to advect northward. These storms are likely to remain somewhat elevated at first. Instability decreases to the north, but shear remains plentiful. On its heels, the next round is firing as of 3:45 PM from northeast Colorado southwest to west of Dodge City, KS. These storms are expected to be severe. These storms will be round two moving towards the area this evening with the chance for supercells with very large hail, tornadoes and damaging winds. Some of these storms, especially those that begin in far NE Colorado could persist and become a line and move eastward during the overnight hours. Tomorrow, the whole system will move eastward. A lull in activity is expected during the morning hours, but then storms could fire along the dryline, as well as the cold front, which will be slightly behind the dryline. There remains a question on where the convection will develop, but the most favored area is along and and east of Highway 281 and track eastward during the afternoon and evening hours. An additional question is how will today's convection and any outflow boundaries impact the evolution of tomorrow's convection. Beyond these two days of severe weather, cooler air will settle in with highs in the 50s and 60s. Lows Wednesday morning in central Nebraska could bring a chance for some frost. The remainder of the forecast, there are a few chances for precipitation off and on and temperatures will be in the 70s generally. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1238 PM CDT Sun May 18 2025 For KGRI/KEAR Airports: VFR TAFs this afternoon before thunderstorms are expected to move into the terminals from the south/southwest. East/southeast winds are breezy this afternoon with gusts exceeding 30kts at times. These breezy southeasterly winds will persist through the afternoon and evening hours. Thunderstorms will likely be present at least off and on from approximately 23z to 03-04z. Low MVFR to IFR ceilings are expected during the overnight hours. Winds are expected to shift to the west/northwest around mid-day on Monday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Billings Wright AVIATION...Billings Wright
Hazardous weather outlook, May 18, 3:26 PM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 326 PM CDT Sun May 18 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 192030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 326 PM CDT Sun May 18 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to move from the southwest to the northeast across the area this afternoon through the evening and into tonight. Some of these storms are likely to be severe, and the strongest storms may produce hail over 2 inches in diameter, isolated tornadoes, and localized wind gusts up to 60 MPH. The main timeframe for severe weather is between 4pm to 3am. Severe weather is possible across the entire area, but the most favored area for very large hail and tornadoes is southwest of a line from Lexington to Hebron. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected to redevelop on Monday, and some of these may also become severe. The highest risk is expected to be near and east of Highway 281 in the 3pm to 10pm timeframe. The primary hazard will be large hail, but an isolated tornado or two cannot be ruled out. Patchy frost is possible as temperatures fall into the mid 30s in areas north and west of the tri-cities Wednesday night into Thursday morning. Off and on chances for thunderstorms return to the area for the Memorial Day weekend. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
In the hours before
Special weather statement, May 18, 5:11 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
511 PM CDT Sun May 18 2025
KSZ017-018-182315-
Rooks KS-Osborne KS-
511 PM CDT Sun May 18 2025
...STRONG THUNDERSTORMS WILL IMPACT ROOKS AND OSBORNE COUNTIES
THROUGH 615 PM CDT...
At 510 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Emmeram, moving north at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Natoma around 520 PM CDT.
Other locations in the path of this storm include Alton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 9960 3957 9953 3957 9849 3913 9849
TIME...MOT...LOC 2210Z 189DEG 49KT 3903 9910
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
StumpSpecial weather statement, May 18, 5:32 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
532 PM CDT Sun May 18 2025
NEZ082-182300-
Furnas NE-
532 PM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FURNAS COUNTY THROUGH
600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hendley, or 13 miles north of Norton, moving north at
45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Hendley around 535 PM CDT.
Arapahoe around 550 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 9971 4000 9983 4000 10004 4035 10007
TIME...MOT...LOC 2231Z 184DEG 41KT 4003 9995
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RossiLocal storm report, May 18, 5:49 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
549 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Hail Alton 39.47N 98.94W
05/18/2025 M1.00 Inch Osborne KS Trained Spotter
Spotter reports quarter sized hail in Alton.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:11 PM CDT | Special Weather Statement | GID | Osborne, Rooks | 64 min |
| May 18, 5:18 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 42 min |
| May 18, 5:35 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Smith | 25 min |
| May 18, 5:53 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 37 min |
| May 18, 5:58 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 47 min |
| May 18, 5:58 PM CDT | Severe Thunderstorm Warning | GID | Smith | 32 min |
| May 18, 6:16 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 44 min |
| May 18, 6:32 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 28 min |
| May 18, 6:32 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 43 min |
Nearby
Tornado Warnings in Kansas, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.